South Carolina, 2017Damaging Winds in South Carolina, May 25, 2017
May 25, 2017 · NWS ILM · 3 events in 1 county or zone
A vigorous upper level disturbance moved across an environment characterized by cool temperatures aloft, dry air in the mid levels and steep lapse rates. This allowed thunderstorms to produce brief strong to damaging winds gusts and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level disturbance moved across an environment characterized by cool temperatures aloft, dry air in the mid levels and steep lapse rates. This allowed thunderstorms to produce brief strong to damaging winds gusts and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 25, 10:24 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 25, 10:24 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1124 AM EDT Thu May 25 2017
.SYNOPSIS...
A vigorous upper level disturbance will bring showers and some
thunderstorms this afternoon, some of which may contain small
hail and strong gusty winds. High pressure will build across the
area tonight and Friday and persist into the weekend, bringing
dry weather and increasing heat. A cold front will reach into
the Carolinas early next week, finally moving off shore by mid
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Thursday...A vigorous shortwave rounding the base
of the trough and its associated cold pool will bring a round
of showers and some thunderstorms this afternoon. Temps at 500
mb will be around minus 18 deg c this afternoon. At the same
time, temps at the surface will be in the 70s. Lapse rates will
continue to steepen. In addition, there is considerable dry air
in the mid levels. This environment will be conducive for at
least scattered showers and some thunderstorms this afternoon
and we are already seeing convection blossoming upstream across
South Carolina. Any of the convection will have the potential
to produce strong gusty winds and small hail and we have added
this verbiage to the gridded forecast. It is not impossible for
an isolated severe thunderstorm to develop as well. The gradient
winds will be gusty from the SW at 20 to 30 mph. Loss of heating
late day and passage of the strong mid level feature will end
the risk for convection. Skies will clear and winds will
diminish this eve. These conditions along with dry air will
allow for the coolest night in a couple weeks, upper 50s to
lower 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...Weak high pressure centered over
Florida will extend north across the forecast area Friday, then
will be suppressed to the south as a slow moving cold front
drifts south towards the region. A dry column and lack of
forcing will make for a rain-free start to the Memorial Day
weekend, at least up until Saturday night. For overnight
Saturday have introduced slight chance for showers and
thunderstorms with the front lingering to our north. Confidence
not high that we will see precip in that time-frame though, as
guidance not in good accord with frontal placement.
Temperatures will gradually warm through the period, with highs
in the mid 80s for Friday and right around 90 for Friday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...Expect high pressure to hold with
plenty of dry air and subsidence in the mid levels to maintain a
cap on convection through early Sunday. The ECMWF is more
bullish with a digging northern stream shortwave pushing a cold
front south and east toward the Carolinas on Sunday and
suppressing ridge farther south. This could lead to greater
potential for clouds and showers and slightly less warm temps,
but for now will lean more toward the GFS and keep a more
optimistic forecast for sunnier and warmer weather on Sunday. If
GFS forecast holds, mid level heights will continue to rise
through the weekend as ridge builds up from the south and temps
will rise up around 90 again on Sunday.Overall confidence is
lower through early next week as a slow moving cold front
reaches into the Carolinas and finally moves off the coast on
Tuesday or possibly not until Wed. Therefore should see
increasing chc of showers Sun aftn through Mon. Temps will
continue to rise well into the 80s Mon through Wed. A moist
summertime like air mass will keep overnight lows
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 12Z Thursday...Good confidence VFR through the TAF valid
period for all terminals. Forecast uncertainty revolves around
possible convection this afternoon as an upper disturbance
passes overhead. Have added VCTS all sites for a few hours this
afternoon to signal this possibility. SW winds this afternoon
will be breezy/gusty, with gusts up around 25 mph or more.
Extended Outlook...Localized MVFR conditions are possible in
scattered showers and thunderstorms Sunday and Monday afternoons
and evenings.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Thursday...Strong Small Craft Advisory conditions
ongoing across the waters. Deep mixing will allow for sustained
SW winds of 20 to 25 kt with frequent gusts to 30 kt today. Winds
will veer to a more westerly direction tonight as the trough
swings offshore. Seas of 5 to 8 ft today will begin to get
knocked down by offshore trajectories tonight and most of the
waters should be below Small Craft Advisory thresholds before
Fri morning. Isolated to scattered showers and some thunderstorms
may contain small hail along with gusty winds.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...Expect generally W to SW winds through
the short term as high pressure builds in from the west. Seas of
3 to 5 ft Friday morning for our NC waters will subside as the
gradient relaxes, possibly ramping up again Saturday night as a
weak front inches down from the north. Seas for our SC waters
will be a bit more moderate and should not exceed the 2 to 4 ft
range through the short term.
LONG TERM /SUNDAY THROUGH MONDAY/...
As of 300 PM Wednesday...High pressure to the south will
maintain a SW return flow 10 to 15 mph through much of the
period. Seas between 2 and 4 ft will rise up to 3 to 5 ft on
Sunday with increasing winds up to 15 to 20 kts as a cold front
makes its way toward the Carolinas. Tightened gradient flow
between slow moving cold front to the west and high pressure to
the south and east may push winds up to 15 to 20 kts through
early next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
108-110.
MARINE...Small Craft Advisory until 6 AM EDT Friday for AMZ250-252-254-
256.
&&
NEAR TERM...RJD
SHORT TERM...REK
LONG TERM...RGZ
AVIATION...REKHazardous weather outlook, May 25, 9:39 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1039 AM EDT Thu May 25 2017
NCZ106-108-110-SCZ054-056-261445-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1039 AM EDT Thu May 25 2017
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Risk of Rip Currents.
Isolated to scattered afternoon showers and some thunderstorms may
contain small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-261445-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
1039 AM EDT Thu May 25 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Isolated to scattered afternoon showers and some thunderstorms may
contain small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-261445-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1039 AM EDT Thu May 25 2017
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Isolated to scattered afternoon showers and some thunderstorms may
contain small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-261445-
Inland New Hanover-
1039 AM EDT Thu May 25 2017
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Isolated to scattered afternoon showers and some thunderstorms may
contain small hail and gusty winds.
Minor coastal flooding is possible during the late evening high tide
along portions of the lower Cape Fear River to include downtown
Wilmington.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RJD
In the hours before
Local storm report, May 25, 8:35 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
935 AM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 6 E FLORENCE 34.18N 79.68W
05/24/2017 FLORENCE SC DEPT OF HIGHWAYS
2 TREES ON ROAD NEAR LIBERTY CHAPEL ROAD AND FRANCIS
MARION ROAD. SATURATED SOIL AND WINDS ESTIMATED 40-50
MPH CAUSED TREES TO FALL.
&&
EVENT NUMBER ILM1700068
HAWKINSSpecial weather statement, May 25, 12:19 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
119 PM EDT THU MAY 25 2017
SCZ032-039-251800-
Williamsburg SC-Florence SC-
119 PM EDT THU MAY 25 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE AND
NORTHEASTERN WILLIAMSBURG COUNTIES UNTIL 200 PM EDT...
At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake City, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lake City, Johnsonville, Pamplico, Hyman, Hannah, Cades, Friendfield,
Poston, Kingsburg, Scranton and Lake City Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3387 7982 3413 7954 3410 7952 3410 7953
3407 7954 3404 7951 3399 7952 3397 7948
3395 7949 3392 7945 3390 7943 3389 7940
3388 7941 3384 7937 3384 7934 3382 7932
3382 7938 3378 7944 3376 7977 3380 7985
TIME...MOT...LOC 1718Z 241DEG 25KT 3384 7973
JDWSpecial weather statement, May 25, 12:43 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
143 PM EDT THU MAY 25 2017
SCZ032-033-039-053>056-251845-
Inland Horry SC-Marion SC-Coastal Georgetown SC-Williamsburg SC-
Florence SC-Coastal Horry SC-Inland Georgetown SC-
143 PM EDT THU MAY 25 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...NORTHERN
GEORGETOWN...HORRY...CENTRAL MARION AND NORTHEASTERN WILLIAMSBURG
COUNTIES UNTIL 245 PM EDT...
At 142 PM EDT, Doppler radar was tracking several strong
thunderstorms...from near Galivants Ferry...to ANdrews...moving east
at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Myrtle Beach, Conway, North Myrtle Beach, Surfside Beach, Myrtle
Beach Airport, Little River, Murrells Inlet, Socastee, Red Hill,
Garden City, North Myrtle Beach Airport, Horry, Tabor City, Loris,
Johnsonville, Hemingway, Hickory Grove, Rhems, Nesmith and
Nixonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3348 7977 3416 7936 3421 7896 3386 7855
3382 7867 3375 7881 3363 7894 3351 7906
TIME...MOT...LOC 1742Z 259DEG 30KT 3397 7923
JDWThunderstorm Wind, Horry
- When
- May 25, 12:59 PM EST to 1:00 PM EST
- Where
- Horry County, 0.2 mi NNW of Horry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.932, -79.132
A tree was reported down near the intersection of Horry Rd. and Enoch Rd.
Thunderstorm Wind, Horry
- When
- May 25, 1:20 PM EST to 1:21 PM EST
- Where
- Horry County, 3.14 mi ESE of Maple Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.877, -78.973
A tree was reported down near the intersection of Highway 905 and Highway 19.
Thunderstorm Wind, Horry
- When
- May 25, 1:29 PM EST to 1:30 PM EST
- Where
- Horry County, 0.6 mi W of Little Town
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.950, -78.740
Trees were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 25, 20171 death · 1 event
- Hail and Damaging Winds in Kansas, May 25, 2017$320,000 · 2.75 in hail · 27 events
- Coastal Flood in Maine, May 25 to 26, 2017$60,000 · 2 events
- Coastal Flood in Massachusetts, May 25 to 26, 2017$40,000 · 1 event
- Coastal Flood in New Hampshire, May 25 to 26, 2017$35,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 25, 201750 kt wind · 24 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 25, 201753 kt wind · 14 events
- Hail and Damaging Winds in Kansas, May 25, 20172 in hail · 12 events
- Hail and Damaging Winds in North Carolina, May 25, 2017$15,000 · 51 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 25, 201751 kt wind · 6 events
- Hail and Damaging Winds in Maryland, May 25, 20171 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 25, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701939, 701940, 701941.